ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Art imitates life! Error portrayal really happened


From the December 13, 2000 issue

PROBLEM: The opening general session at the recent ASHP Midyear Clinical Meeting in Las Vegas featured a dramatic production that focused on a medication error and its wide-ranging effects on the patient, his family, and the involved healthcare professionals. In "Anatomy of an Error," a pediatric patient received an overdose of IV calcium gluconate. The drug was ordered as "calcium gluconate 1,200 mg." However, a seasoned pharmacist prepared 1,200 mg of elemental calcium (nearly 130 mL using 10% calcium gluconate injection). Some in the ASHP audience probably wondered how anyone could overlook such a large dose of calcium for a pediatric patient. Coincidentally, just a few days prior to the meeting, an actual medication error report reached us that closely resembled the dramatic presentation. In the actual incident, a 2-day-old infant with a serum calcium of 6.7 was ordered "calcium gluconate 400 mg IV." Package labeling on the vial is a set-up for confusion. One label we recently examined stated "0.465 mEq Ca++/mL" in bold print on the front of the label but also stated, "each mL contains calcium gluconate 94 mg" in the fine print on the back. The label further mentioned "9.3 mg Ca++/mL" in bold in another spot on the label. The nurse confused this statement about the mg amount of elemental calcium with the mg amount of the salt, calcium gluconate. For the 400 mg dose of calcium gluconate that was ordered, she divided it by 9.3 and calculated that she needed 43 mL. A 50 mL vial of calcium gluconate (approximately 1 g/10 mL) was removed from a crash cart and 43 mL (approximately 4 g of calcium gluconate or 20 mEq of calcium ion) was administered to the infant instead of around 4 mL or 400 mg. There was an immediate deterioration of the infant's condition, but fortunately, as in the ASHP drama, the infant survived the error.

It is easier than you may think for staff to become confused by product labeling. Variations in the way prescribers express the dose of calcium gluconate can also lead to dosing errors. Some prescribe the drug as mg of elemental calcium while others express the dose in mEq of elemental calcium. Still others prescribe the drug in terms of calcium gluconate and others in terms of volume and percent concentration (e.g., 10 mL of a 10% solution). The lack of a standardized method for expressing doses of calcium gluconate (and calcium chloride), and the lack of a standard dose expression in labeling, increases potential for serious medication errors.

SAFE PRACTICE RECOMMENDATION: The dosage of parenteral calcium should be standardized at each practice site and based on the amount of elemental calcium rather than the mg strength of the salt. Develop protocols for the use of electrolyte solutions, including calcium gluconate, to address proper dose expression in mEq of elemental calcium, dose limits, labeling methods, infusion rates, and necessary monitoring parameters. Require independent double checks of all calculations and dose preparations for concentrated electrolytes or electrolyte solutions. Minimize the vial size (no 50 mL vials) and quantity of calcium gluconate available in patient care areas, including storage in crash carts and automated dispensing cabinets. Whenever possible, have all IV infusions prepared in the pharmacy. If calcium supplements must be a part of floor stock, use auxiliary labels that clearly state the total contents of calcium (in mEq). In hospitals without 24-hour pharmacy service, a "night formulary" should be created which allows minimal amounts and volumes of medications to be available for use after hours. Specific directions for preparation of electrolyte solutions should be provided. On-call pharmacists should be contacted for any medication-related questions. Each morning, pharmacy staff should immediately reconcile all drugs removed from the night cabinet via comparison against the physician's orders. Educate the staff about the proper dosing of calcium during orientation and through continuing education.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP